Thunderstorm Wind, Gove
- When
- July 15, 6:50 PM CST
- Where
- Gove County, 11.11 mi S of Quinter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -100.242
A spare tire was moved 20-30 feet by the thunderstorm winds.
During the early evening a slow moving thunderstorm over eastern Gove County produced wind gusts strong enough to move a spare tire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early evening a slow moving thunderstorm over eastern Gove County produced wind gusts strong enough to move a spare tire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 5:35 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 535 PM MDT Sun Jul 15 2018 .SHORT TERM...(This evening through Monday) Issued at 225 PM MDT Sun Jul 15 2018 Scattered thunderstorms continue to develop along the advancing cold front in a weak/moderately unstable air mass but with weak deep layer shear (10-15kts). Severe threat will be rather low, however slow storm motions and ample moisture could produce some locally heavy rainfall. More storms will move out of northeast Colorado which developed in the post frontal upslope regime, but models suggest they will become less numerous as they move east tonight. With the upslope wind component reinforced behind the front, cannot rule out patchy dense fog once again towards morning. Low temperatures will be in the 60s. Monday looks to have considerable cloudiness, which may limit instability potential. Nonetheless, if can get at least some surface heating will see moderate instability develop by the afternoon and deep layer shear of around 30kts, best in northern half. Forcing will be provided by a very weak shortwave coming over the top of the ridge near the Four Corners. Scattered storms should develop once again, and with the better shear might see an isolated severe storm or two. Storm motions remain very slow at around 10kts, so locally heavy rainfall will continue to be a threat. High temperatures also dependent on amount of clearing, but will optimistically go with middle to upper 80s. .LONG TERM...(Monday night through Sunday) Issued at 115 PM MDT Sun Jul 15 2018 Monday night through Tuesday...highest precipitation chances generally east of the CO/KS border during the evening slowly decreasing from west to east after midnight as plume of 850-500mb moisture moves away from the area. With boundary layer saturating after midnight, light winds across the area and recent expected rainfall areas of fog are expected to develop. For Tuesday precipitation chances are probably on the optimistic side, especially early morning as dry air aloft quickly moves in from the west. Wouldnt be surprised for us to be in a lull for much of the afternoon as we await another weather system that moves in toward the end of the day. Low temperatures in the low to mid 60s with high temperatures in the mid 80s east (closer to departing precipitation chances and clouds) with upper 80s to low 90s across the west. Tuesday night through Wednesday night...precipitation chances increase during the evening and overnight hours as another weather disturbance moves through the area from the northwest. Drier air quickly moves in Wednesday morning continuing through the night bringing an end to the precipitation leaving a clear to partly cloudy sky. Low temperatures in the low to upper 60s with high temperatures in the low to mid 90s. Thursday...dry weather expected. The latest GFS/ECMWF 700-500mb fields show a weather disturbance moving into western Kansas and southwest Nebraska during the afternoon possibly generating a few thunderstorms. Any threat looks to end by early to mid evening. 850mb temperatures support highs in the mid to upper 90s. Friday...dry weather expected during the day with a slight chance of thunderstorms in the overnight hours across the far southern forecast area where some mid level moisture rotates into the area around upper level ridge centered over Texas. Afternoon high temperatures arent quite as hot as previously expected yesterday with low to mid 90s. Low temperatures in the low to upper 60s. Saturday...dry weather expected for much of the area during the day. Will have to watch the far west and northwest portions of the area where moisture in the 700-500mb layer moves in from the west possibly firing a few thunderstorms. This area of moisture moves into the remainder of the area during the night supporting slight chance pops for some. Afternoon temperatures again in the low to mid 90s with lows in the low upper 60s. Sunday...currently expecting dry conditions with highs in the low 90s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 531 PM MDT Sun Jul 15 2018 VFR to IFR conditions forecast for the TAFs. Thunderstorm coverage will be greatest west of the CO border, but may spread close to KGLD later this evening. These storms will be slow moving, so the main threat will be heavy rainfall. Overnight an IFR band of clouds will move in from the northwest impacting KGLD. KMCK currently looks to be on the northern edge of this band. Chances for thunderstorms will return Monday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Sun Jul 15 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Sun Jul 15 2018 /1149 AM CDT Sun Jul 15 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Locally heavy rainfall and isolated flash flooding will be possible in association with any slow moving thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Showers and thunderstorms are expected early this week. Heavy rainfall and isolated flash flooding will remain possible Monday through Tuesday night, particularly in areas repeatedly affected by thunderstorms. Isolated severe thunderstorms will be possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
A spare tire was moved 20-30 feet by the thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772982.